I went in to my hematologist's office for my iron infusion on tuesday.I noticed that the color of the iron was different then what i had been getting in my previous visits.I made it almost to the end of the treatment and i started itching like crazy on my inner thigh.When the iv was done i had to sit for 5-10 min.Wow did it hit me hard! I had hives all over my body, my face swelled,lips,eyes were swollen shut,severe burning inside my whole body.I couldn't move my legs or hands,my tongue swelled and my airway was becoming shut off completely.My skin was as red as could be and gettting worse by the second.I was soo scared!! All the nurses came running and the doctor too.They started me on a benadryl and prednisone iv to counteract the reaction.It began to get under control in about 2 hours as i was till there receiving more iv's. I was sent home with benadryl pills to take 3x a day and prednisone also.I was sooo weak my body just collapsed! I ended up in ER and was admitted into the hospital for a couple days due to this severe reaction.I was dehydrated too so they flooded my system with fluids and continued the treatment.My chest was hurting so badly i thought i was having a heart attack.That turned out to be chest wall pain Thank God due to the inflammation in my chest.I am home now recovering slowly yet surely. I don't want to ever go through this again! Please everyone be aware of your iron iv in case of a change or any medication for that matter.I took it for granted they knew what they were doing and didn't speak up.The nurse that dispenced the ferrlecit instead of venofer was fired immediatly! I hope this may help someone from going through this themselves. Thanks for reading...
I know many people here think "why don't I just get infusions?" but this is a good example as to why they shouldn't be rushed into.
I know that anemia and iron deficiency are terrible on the body but treatment is not without risk. It was my understanding that some of the IV iron had high risks for allergic reactions. Since I am so sensitive to many things, it will be a last resort for me.
Do you know what makes Venofer so much better than the other types of iron as far as reactions go?
Yes, I agree IV infusions are great when we HAVE to have them. People need to be aware of BOTH sides risk and benefits. It is an extremely dangerous therapy. When I went to a doctor for iron information he got out the manual and there is a BIG RED warning on the front chapter with an X within a circle telling doctors beware. I'm not kidding, that really scared me. I believe that this is why my Hematologist decided to see if there was any chance of me absorbing supplements.
Also, because you have a successful experience once or twice even doesn't mean that you won't have a reaction the next time. I've wanted to be infused desperately, BUT I too am sensitive to many thing and was very ill. I know that I would be the one to have a bad experience and can't take this chance.
Thank you so much for telling others here what CAN happen. FLFLOWERGIRL
Ive alway had venofer infusion, without any problems. For some reason the last recall appointment i got to go for my infusion was not for venofer, but for one called cosmofer, which i had never heard of. I did a bit of reasearch and discovered its more cost effective than venofer (its supposed to last longer), but it appeared to have more side effects, so far i have put off having this infusion because im scared of having a reaction from a 'cheaper' version.
I agree its a bit of a lottery, if you have infusions without any reactions or side effects you are lucky, but i also know of people that have reactions to antibiotics and such like, everyone is different, but its a scary prospect that something things that are meant to make you better can infact cause more problems.
My advice is that if your instinct or your body tells you something isnt quite right during any treatmen, speak up!